Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Greenville-Spartanburg, SC

April 28, 1997Lincoln County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Apr 28, 1997, 8:02 PM EDT for Lincoln County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1997, 8:02 PM EDT (00:02 UTC)
Expired
Apr 29, 1997, 12:00 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Lincoln County, NC

The radar

The Greer radar (KGSP), 113 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 290009 RRA
FFWGSP
NCC109-290400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
802 PM EDT MON APR 28 1997

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST NORTH CAROLINA

   ...LINCOLN COUNTY

AMATEUR RADIO SPOTTERS REPORTED FLOODING ALONG HIGHWAY 73 BETWEEN
LINCOLNTON AND SHELBY...AND ALONG HIGHWAY 16 BETWEEN DENVER AND
LOWESVILLE. HEAVY RAINFALL DURING THE PAST FEW HOURS HAS PRODUCED
RAPID RISING OF WATER LEVELS ACROSS LINCOLN COUNTY. ADDITIONAL
RAIN WILL MOVE NORTHEAST ACROSS THE COUNTY DURING THE NEXT COUPLE
OF HOURS.

PEOPLE IN FLOOD PRONE AREAS SHOULD SEEK HIGHER GROUND. THOSE
DRIVING SHOULD USE EXTREME CAUTION AND NOT DRIVE INTO FLOODED
AREAS.

REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILBDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

DHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:15 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 28, 2:15 PM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
215 PM EDT MON APR 28 1997

CAE: PROBABLY CAN LET FFA EXPIRE WITH ZFP ISSUANCE...LIKELY POPS
      TONIGHT STILL GOOD.
RAH: PROBABLY CAN LET FFA EXPIRE AT 5 PM...LIKELY POPS ALL AREAS
      TONIGHT.
FFC: FCSTS ON TRACK.

WEDGE ACRS FA SHOWING SIGNS OF BECOMING MORE SHALLOW AS VIS IMAGERY
SHOWS MANY BINOVC DEVELOPING IN MTNS...(18Z AVL MTR OF SCT030 67/62
WITH A SE WIND).  COLD CORE TROUGH ALONG WITH BEST FORCING &
OMEGA STILL PROGGED OVER THE FA LATE TODAY/THIS EVENING FEEL
CONSIDERABLE TSTM DEV STILL LIKELY...HENCE CONTINUATION OF LIKELY
POPS INTO TONIGHT.

AS FAR AS SEVERE THREAT...LATE AM SPC OUTLOOK TOOK MUCH OF FA OUT OF
SLT RISK DUE TO SFC STABLE LAYER...WHICH IS QUITE REASONABLE & STILL
WOULD EXPECT SVR CHANCES TO BE LIMITED TO ALONG & SOUTH OF SFC BNDRY.

FFA WISE...STEADY SUBSTANTIAL PCPN HAS CLEARED FA & ALTHOUGH HAD SOME
URBAN FLOODING PROBS THIS AM & RNFL TOTALS UPWARDS OF 2...FEEL
CONVECTIVE NATURE OF PCPN TONIGHT SHOULD KEEP ANY PROBLEMS LOCALIZED.

UPPER LOW WILL CONTINUE TO OPEN & PASS EAST OF FA BY 12Z TUE WITH
SYNOPTIC SUBSIDENCE GIVING RETURN TO SUNSHINE & NEAR SEASONABLE
READINGS.  PATTERN REMAINS PROGRESSIVE FOR THE NEXT SVRL DAYS
AS OUR NEXT WX MAKER DIVES DIVES INTO NATIONS MIDSECTION WEDNESDAY
BRINGING OUR NEXT PCPN CHC WED NITE OR THURSDAY.

GSP  55/68/53/76  7300
AVL  51/64/48/74  7200
CLT  56/67/54/77  7300

CSH

In the hours before

Local storm report, Apr 28, 6:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
642 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

610 PM     ANDERSON                  SC   1.75 INCH HAIL
04/28/97   ANDERSON                       GOLF BALL SIZE HAIL AT
                                          ANDERSON MALL IN ANDERSON
                                          PUBLIC REPORT

LGL
Local storm report, Apr 28, 7:02 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
702 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

600 PM     LAVONIA                   GA   0.50 INCH HAIL
04/28/97   FRANKLIN                       FRANKLIN COUNTY 911 REPORTED
                                          MARBLE SIZE HAIL IN LAVONIA

LGL
Local storm report, Apr 28, 7:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

708 PM     TIGERVILLE                SC   0.50 INCH HAIL
04/28/97   GREENVILLE                     JUST NORTH OF TIGERVILLE
                                          HAMM SPOTTER REPORTED MARBLE
                                          MARBLE SIZE HAIL

DHR
Local storm report, Apr 28, 7:12 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

708 PM     TIGERVILLE                SC   0.50 INCH HAIL
04/28/97   GREENVILLE                     JUST NORTH OF TIGERVILLE
                                          HAMM SPOTTER REPORTED MARBLE
                                          MARBXLE SIZE HAIL

DHR
Local storm report, Apr 28, 7:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

722 PM     LAURENS                   SC   0.50 INCH HAIL
04/28/97   LAURENS                        MARBLE SIZE HAIL IN LAURENS
                                          HAMM SPOTTER REPORTED

TJB
Local storm report, Apr 28, 7:24 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

722 PM     LAURENS                   SC   0.50 INCH HAIL
04/28/97   LAURENS                        MARBLE SIZE HAIL IN LAURENS
                                          HAMM SPOTTER REPORTED

TJB

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.